Heavy Rain, Monroe
- When
- May 28, 12:50 AM CST to 10:10 AM CST
- Where
- Monroe County, 2.11 mi WNW of Melvina
- Reported by
- Public
- Coordinates
- 43.810, -90.810
A rainfall report of 3.70 was received from the Melvina area.
Several rounds of showers and storms moved across portions of western Wisconsin during the morning of May 28th. This activity produced rainfall totals of 2 to 4 inches that resulted in a couple of mud and rock slides west of Tomah (Monroe County) that closed a portion of State Highway 16.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Several rounds of showers and storms moved across portions of western Wisconsin during the morning of May 28th. This activity produced rainfall totals of 2 to 4 inches that resulted in a couple of mud and rock slides west of Tomah (Monroe County) that closed a portion of State Highway 16.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 27, 9:45 PM CST, 3 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 1045 PM CDT Wed May 27 2020 .SHORT TERM...(This evening through Thursday) Issued at 140 PM CDT Wed May 27 2020 Still another warm and humid day for much of the area today, but big changes are afoot over the coming days (much more info below). In the meantime, we continue to watch a nearly stationary frontal boundary laid out from northwest Wisconsin down through southeast Minnesota into north-central Iowa as of 18Z, slowly oozing eastward on the northern periphery of a notable closed low meandering over the southern Plains. Meanwhile, a stronger northern stream trough axis is analyzed over Manitoba/Saskatchewan, with a series of cold fronts over the northern Plains and Rockies indicative of a progressively cooler and much drier airmass that will work in this direction the next 48 hours. Before that all occurs, we continue to monitor what should be redevelopment of additional showers and storms into the afternoon and nighttime hours, as the leading frontal boundary slowly slides east. Not a whole lot in the way of significant forcing, but there remains an uptick in low level moisture transport into the boundary into this evening and tonight, with a very consistent signal for widespread showers and storms lighting off and percolating slowly eastward overnight, steered by very weak low and deep layer shear profiles. Couple that lack of shear with PWAT values nearing 1.5 inches and locally heavy rainfall is likely, though at the moment the most likely area for pockets of 2+ inches looks to be mainly near and east of the Mississippi River, where overall rainfall amounts the past few days have been on the lower side, at least as compared to farther west closer to the I-35 corridor. Can't rule out some localized flooding if storms can train (slow movers) but 3 and 6-hour flash flood guidance in the 2-3 inch range suggests nothing widespread, with storms gradually fading in coverage through midday Thursday and into the afternoon as the stronger driving frontogenetic axis weakens and the boundary gets a nudge with the approach of a stronger One quick thing of note into early evening: will be watching for the potential of some funnels with any convection along the slow moving boundary. Non-supercell tornado parameter remains quite high in the vicinity of that front, aided by a sharp wind shift (great low level vorticity) and steep low level lapse rates, and given the setup wouldn't be surprised to see some funnels or even a brief touch-down with any stronger convective cores. That threat should wane after sunset, with any additional risk expected mainly east of the local area on Thursday as the surface boundary slides to the east. .LONG TERM...(Thursday night through Wednesday) Issued at 140 PM CDT Wed May 27 2020 The warm, humid and unsettled weather of recent days will be replaced by sharply cooler, drier air late this week as a shortwave trough dropping across the northern Great Lakes helps drive the slow- moving surface boundary well south of the area by Friday. This will set the stage for very pleasant weather through the weekend with highs mainly in the 60s and 70s while lows fall into the 40s for many areas, including some 30s possible in favored cool spots. The cool down won't last long with deterministic and ensemble model support for building ridging across the central US into next week. 850 mb temp anomalies via the NAEFS approach +2 by Tuesday across parts of the Midwest supporting higher confidence in above average temps. High temps will likely climb back into at least the 80s along with increasing moisture/instability through early next week. However, the typical caveat with this pattern is that temps and convective chances going into next week will be influenced by the orientation of the ridge and surface boundary placement as a series of upper impulses traverse the periphery of the mid-level ridge. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1045 PM CDT Wed May 27 2020 Cigs: models in good agreement with increasing the low level saturation through the night, suggesting MVFR cigs are probable (potentially lower). KRST more on the edge and thus more uncertainty how clouds will play out there. Expecting improvement Thu morning as drier air moves in with a passaging cold front. WX/vsby: shra/ts has become more scattered at late evening, but meso models continue to point to an increase in areal coverage overnight. Mostly rain, but enough instability to suggest at least an isold/sct thunder threat into the morning hours of Thu. Given the relatively moist boundary layer and somewhat light/vrb winds tonight, some fog also possible outside of any rainfall, and will continue mention at KLSE. Winds: fairly light/vrb wind this evening, but should settle in to more north/northwest overnight. With some clearing expected for KRST Thu afternoon, an uptick in speeds and some gustiness possible. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Lawrence LONG TERM...JM AVIATION...Rieck
Hazardous Weather Outlook National Weather Service La Crosse WI 804 PM CDT Wed May 27 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-281000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 804 PM CDT Wed May 27 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight Showers with scattered storms. Locally heavy rain and gusty winds possible. Greater threat for heavy rain extends from far northeast Iowa into central Wisconsin. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Rain and storms continue Thursday for parts of the area, mostly during the morning hours. Locally heavy rain remains possible. Thunderstorm chances return Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Rainfall reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
The La Crosse radar (KARX), 31 km away, was scanning. The volume nearest the first event began at 06:48 UTC.
2 heavy rain, 1 flash flood. Local standard time, as filed.
A rainfall report of 3.70 was received from the Melvina area.
A total of 3.80 rain was reported from just south of Sparta.
Rainfall amounts of 2 to 4 inches produced some isolated flash flooding west of Tomah. A couple of rock and mudslides closed a portion of State Highway 16 near Jackson Pass.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892200, 892199, 892198.